Wellbutrin & PI
Aug 4, 2000
I'm a psychiatrist, but I'm new to the HIV field. Some of my HIV-positive depressed patients do seem to need antidepressants. Trouble is, SSRIs cause sexual dysfunction to become worse - no ejaculation. Wellbutrin seems the only effective drug without this problem. But if it cannot be taken with PIs...imagine how depressing it is to be told that! Why are SSRIs safe with PIs? Won't PIs elevate blood levels of SSRIs and cause severe side effects?
Response from Dr. Henry
PIs (esp ritonavir which is increasingly used as a 2nd PI for pharmacologic enhancement) can inhibit the cytochrome p450 enzyme system in the liver. Caution needs to be used when combining PIs with other medications that are metabolized through that enzyme system. The interaction can be bi-directional and complicated. To make matters worse, there is little published pharmacokinetic data that could guide decision making. One study looking at Effexor found somewhat lower levels of the PI which could be a problem from the HIV perspective. I do have a few patients on Wellbutrin and PIs but we try to watch closely. Seizures due to Wellbutrin are dose dependent so drugs (ie PIs) that inhibit metabolism can increase the risk for seizures -- that is the concern as far as I know. Using a low dose and watching carefully are the common sense precautions when the drugs are used together. Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Anal Sex Top Worried I Have HIV
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Oral Ulcers After Oral Sex With No Protection What Are The Chances Of HIV
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Sore On Penis After Touching Sperm Worried I Have HIV
- Brown Vaginal Discharge Causes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.